Alert archive / Illinois / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 74, NWS St. Louis, MO
NWS St. Louis, MO issued this severe thunderstorm warning at Apr 29, 2017, 4:03 PM CDT for 4 counties in Illinois. It was in force for 42 min. 12 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 29, 2017, 4:03 PM CDT (21:03 UTC)
- Expired
- Apr 29, 2017, 4:45 PM CDT
- In force
- 42 min
- Issued by
- NWS St. Louis, MO
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Jersey County, IL, Macoupin County, IL, Madison County, IL, Montgomery County, IL
The radar
The St Louis radar (KLSX), 92 km from the middle of the area, began a volume at 21:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 29, 4:08 PM CDT | TSTM WND DMG | 2 W Miles Station, IL | NUMEROUS TREE LIMBS DOWN AND A FEW TREES TWISTED AND BROKEN. POSSIBLE TORNADO. |
| Apr 29, 4:15 PM CDT | HAIL 0.5 | Fosterburg, IL | |
| Apr 29, 4:25 PM CDT | TSTM WND DMG | 2 Sw Farmersville, IL | METAL ROOF BLOWN OFF. POWER POLES SNAPPED OFF. |
| Apr 29, 4:26 PM CDT | TSTM WND DMG | 1 W Farmersville, IL | CONSTRUCTION TRAILER FLIPPED OVER ON ITS SIDE. |
| Apr 29, 4:26 PM CDT | HAIL 0.5 | Bunker Hill, IL | |
| Apr 29, 4:27 PM CDT | TSTM WND DMG | 1 N Farmersville, IL | MULTIPLE TREES UPROOTED. |
| Apr 29, 4:28 PM CDT | TSTM WND DMG | Farmersville, IL | TREE UPROOTED ONTO HOME CAUSING DAMAGE. |
| Apr 29, 4:48 PM CDT | TSTM WND DMG | 1 Ene Farmersville, IL | 2 SEMI TRUCKS BLOWN OVER ON I-55 BETWEEN MILE MARKERS 72 AND 73. |
| Apr 29, 4:48 PM CDT | TSTM WND DMG | 1 Ne Farmersville, IL | 2 SEMI TRUCKS BLOWN OVER ON I-55 BETWEEN MILE MARKERS 72 AND 73. |
| Apr 29, 4:49 PM CDT | HAIL 0.88 | Livingston, IL | |
| Apr 29, 4:54 PM CDT | TSTM WND GST 62 | Harvel, IL | |
| Apr 29, 4:54 PM CDT | HAIL 1 | Harvel, IL |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 6 storm reports to this severe thunderstorm warning; the first came 5 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 29, 3:57 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 9.1 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 776 m above ground
- 0-6 km bulk shear
- 61 kt
- 0-1 km storm-relative helicity
- 242 m²/s²
- 0-3 km storm-relative helicity
- 568 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
289
WUUS53 KLSX 292103
SVRLSX
ILC083-117-119-135-292145-
/O.NEW.KLSX.SV.W.0074.170429T2103Z-170429T2145Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service St Louis MO
403 PM CDT SAT APR 29 2017
The National Weather Service in St Louis has issued a
* Severe Thunderstorm Warning for...
North central Madison County in southwestern Illinois...
Macoupin County in southwestern Illinois...
Northeastern Jersey County in southwestern Illinois...
Western Montgomery County in south central Illinois...
* Until 445 PM CDT.
* At 402 PM CDT, severe thunderstorms were located along a line
extending from near Kemper to near Alton to Granite City, moving
northeast at 50 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Trained weather spotters have observed quarter size hail
and severe wind damage with this line of thunderstorms.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Granite City, Alton, Wood River, Bethalto, Litchfield, Carlinville,
Staunton, Gillespie, East Alton, Brighton, Girard, Mount Olive,
South Roxana, Bunker Hill, Benld, Roxana, Hartford, Worden, Raymond
and White Oak.
This includes Interstate 55 in Illinois between exits 33 and 63.
This also includes Beaver Dam State Park and Lake Lou Yaeger.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3903 8959 3901 8958 3900 8964 3898 8964
3877 9012 3895 9009 3921 9023 3952 8971
3952 8954 3903 8953
TIME...MOT...LOC 2102Z 232DEG 44KT 3918 9024 3894 9011 3873 9013
TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
$$
CVKING1 follow-up statement
840
WWUS53 KLSX 292125
SVSLSX
Severe Weather Statement
National Weather Service St Louis MO
425 PM CDT SAT APR 29 2017
ILC083-292134-
/O.CAN.KLSX.SV.W.0074.000000T0000Z-170429T2145Z/
Jersey IL-
425 PM CDT SAT APR 29 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN JERSEY COUNTY IS
CANCELLED...
The storms which prompted the warning have moved out of the warned
area. Therefore, the warning has been cancelled.
A severe thunderstorm watch remains in effect until 1000 PM CDT for
south central and southwestern Illinois.
LAT...LON 3903 8959 3901 8958 3900 8964 3898 8964
3881 9003 3909 9001 3928 9011 3952 8971
3952 8954 3903 8953
TIME...MOT...LOC 2124Z 224DEG 42KT 3934 9001 3912 8990 3891 8990
$$
ILC117-119-135-292145-
/O.CON.KLSX.SV.W.0074.000000T0000Z-170429T2145Z/
Madison IL-Macoupin IL-Montgomery IL-
425 PM CDT SAT APR 29 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM CDT
FOR NORTH CENTRAL MADISON...MACOUPIN COUNTIES IN SOUTHWESTERN
ILLINOIS AND WESTERN MONTGOMERY COUNTIES IN SOUTH CENTRAL ILLINOIS...
At 424 PM CDT, severe thunderstorms were located along a line
extending from 6 miles south of Palmyra to near Mount Clare to
Carpenter, moving northeast at 50 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Bethalto, Litchfield, Carlinville, Staunton, Gillespie, Girard, Mount
Olive, Bunker Hill, Benld, Roxana, Worden, Raymond, White Oak,
Livingston, Farmersville, Wilsonville, Sawyerville, Mount Clare, East
Gillespie and Eagarville.
This also includes Beaver Dam State Park and Lake Lou Yaeger.
This includes Interstate 55 in Illinois between exits 33 and 63.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3903 8959 3901 8958 3900 8964 3898 8964
3881 9003 3909 9001 3928 9011 3952 8971
3952 8954 3903 8953
TIME...MOT...LOC 2124Z 224DEG 42KT 3934 9001 3912 8990 3891 8990
TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
$$
CVKINGWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 29, 3:49 PM CDT, 14 minutes earlier.
Area forecast discussion, Apr 29, 3:49 PM CDT, 14 minutes before
Area Forecast Discussion
National Weather Service Saint Louis MO
349 PM CDT Sat Apr 29 2017
.SHORT TERM... (Through Late Sunday Afternoon)
Issued at 348 PM CDT Sat Apr 29 2017
Main severe weather threat and significant flash flood threat will
be the remainder of this afternoon into tonight. The warm front
continues to lift northwestward and was wavering from southwest/
south central IL into the St. Louis region into southeast MO at 20Z.
The air mass on the warm side of this boundary is becoming
increasingly unstable with SBCAPE of 1000+ J/KG, and as the
advancing QLCS interacts with the boundary/low level shear and
accompanying surface based instability, we should see our greatest
severe weather potential. The highest rainfall rates will also be
attendant with the ongoing thunderstorms across eastern MO and
eventually into southwest IL, and accordingly this will result in
the greatest flash flood threat. In the wake of the QLCS/MCS, the
ascent will be less but the high PW air mass will contribute to
moderate rainfall rates and moderate amounts this evening into the
overnight hours in the large and growing trailing stratiform rain
region. Embedded convection in the trailing region could also
produce occasionally higher rain rates and thus a continued threat
of flash flooding.
The upper low/trof will lift northeast through the Plains on Sunday
with nearly vertically stacked lows and a east/northeast sweeping
cold front/occluded front. This front will be located near the MS
River by 00Z Monday. Additional showers and thunderstorms are
expected through the day along and ahead of the frontal boundary,
especially across eastern MO into western IL. Relatively quick
overall storm motions should keep high rainfall rates with the
thunderstorms short-lived at any given location. Some severe weather
potential will also exist with the storms across eastern MO into IL,
especially in the afternoon when instability should be maximized.
The flash flood watch and threat will continue until the rain ends
on Sunday evening, however the GREATEST flash flood threat will be
through tonight.
Glass
.LONG TERM... (Sunday Night through Next Saturday)
Issued at 348 PM CDT Sat Apr 29 2017
As vertically stacked system lifts northward through Iowa Sunday
night, cold front to slide east through forecast area, exiting after
06z Monday. Should see ongoing strong to severe storms weaken and
move out of area Sunday evening. Timing still looks good, so feel
that ending time of flash flood watch is good. Region to get dry
slotted briefly before wrap around showers move in on back side of
system.
Colder air to filter in for Monday with highs only between 50 and 60
degrees. Isolated to scattered showers to move out by Monday
evening.
Dry conditions to return from Monday night through Tuesday before
next system moves in beginning Tuesday night. Overrunning showers to
develop and spread eastward north of a stationary front just south
of the MO/AR border. Activity to increase in coverage late Tuesday
night and Wednesday as several waves move along boundary. System to
exit region with precipitation tapering off during the day on
Thursday. Dry and moderating temperatures to return to the region
for the last part of the work week and into the weekend.
Byrd
&&
.AVIATION... (For the 18z TAFs through 18z Sunday Afternoon)
Issued at 1237 PM CDT Sat Apr 29 2017
The warm front remains across southeast MO and southern IL at
midday and is slowly lifting northward. There is now a temporary
lull in showers and thunderstorms across the metro St. Louis
region, while showers and thunderstorms continue to impact
central MO including KCOU and west central MO including KUIN. I
don't foresee any big changes for KCOU and KUIN as showers and
thunderstorms will continue to impact those terminals with
predominately IFR flight conditions through the remainder of the
afternoon. Pending unforeseen earlier development, the next round
of showers and thunderstorms is expected to impact the metro St.
Louis terminals around 21Z. I think the overall amount of thunder
will diminish through the evening, with predominately rain/showers
late evening and overnight. Several waves of thunderstorms will
then be possible again on Sunday. Flight conditions will continue
to vary from MVFR to IFR.
SPECIFICS FOR KSTL:
Anticipating a lull in thunderstorms until around 21z, then
another round of strong thunderstorms with heavy rain and high
winds will impact the terminal. Thunderstorms should last into the
early evening and then steady showers/rain will continue from the
later evening through the overnight hours. Several waves of thunderstorms
will then be possible again on Sunday. Flight conditions will
continue to vary from MVFR to IFR.
Glass
&&
.PRELIMINARY POINT TEMPS/POPS...
Saint Louis 62 74 48 58 / 100 80 30 20
Quincy 48 68 45 51 / 100 80 30 30
Columbia 55 69 43 56 / 100 80 30 30
Jefferson City 58 71 44 58 / 100 80 30 30
Salem 66 77 50 57 / 100 80 50 10
Farmington 66 72 46 59 / 100 80 20 10
&&
.LSX WATCHES/WARNINGS/ADVISORIES...
MO...Flash Flood Watch through late Sunday night for Audrain MO-Boone
MO-Callaway MO-Cole MO-Crawford MO-Franklin MO-Gasconade MO-
Iron MO-Jefferson MO-Lincoln MO-Madison MO-Moniteau MO-
Monroe MO-Montgomery MO-Osage MO-Pike MO-Ralls MO-Reynolds
MO-Saint Charles MO-Saint Francois MO-Saint Louis City MO-
Saint Louis MO-Sainte Genevieve MO-Warren MO-Washington MO.
IL...Flash Flood Watch through late Sunday night for Bond IL-Calhoun
IL-Clinton IL-Fayette IL-Greene IL-Jersey IL-Macoupin IL-
Madison IL-Marion IL-Monroe IL-Montgomery IL-Pike IL-
Randolph IL-Saint Clair IL-Washington IL.
&&
WFO LSXHazardous weather outlook, Apr 29, 4:25 AM CDT, 11 hours 38 minutes before
Hazardous Weather Outlook National Weather Service Saint Louis MO 425 AM CDT Sat Apr 29 2017 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-300930- Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL- Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL- Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO- Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO- Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO- Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO- Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO- Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO- Madison MO-Reynolds MO- 425 AM CDT Sat Apr 29 2017 This hazardous weather outlook is for portions of eastern and central Missouri as well as west central and southwest Illinois. .DAY ONE...Today and Tonight Some severe thunderstorms are expected today and tonight, especially across southeast Missouri and southwest Illinois. Large hail and damaging winds will be the primary threat, although isolated tornadoes will be possible as well. Heavy rain is also expected today and tonight and a flash flood watch continues for most of the area. .DAYS TWO THROUGH SEVEN...Sunday through Friday Severe thunderstorms will be possible Sunday and Sunday evening, particularly across southeast Missouri and southwest Illinois. A heavy rainfall event will persist through Sunday evening. A flash flood watch continues in effect for most of the forecast area until late Sunday night. A total of 3 to 5 inches of rainfall is forecast with locally higher amounts possible, especially along Interstate 44 in Missouri and Interstate 55 in Illinois. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed today and tonight. Spotters are encouraged to report any severe weather or significant rainfall amounts and flooding, if observed, to the National Weather Service. GKS
In the hours before
Local storm report, Apr 29, 3:01 PM CDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
301 PM CDT SAT APR 29 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0258 PM HEAVY RAIN ASHLAND 38.77N 92.26W
04/29/2017 M4.93 INCH BOONE MO TRAINED SPOTTER
STORM TOTAL RAINFALL SINCE 500 AM.
&&
EVENT NUMBER LSX1700371
MDRLocal storm report, Apr 29, 3:45 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
345 PM CDT SAT APR 29 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0339 PM HAIL BRIDGETON 38.77N 90.43W
04/29/2017 E1.00 INCH ST. LOUIS MO TRAINED SPOTTER
&&
EVENT NUMBER LSX1700372
MDRLocal storm report, Apr 29, 3:52 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
352 PM CDT SAT APR 29 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 PM TSTM WND DMG 2 NE KAMPVILLE 38.87N 90.52W
04/29/2017 ST. CHARLES MO AMATEUR RADIO
CARS AND BOATS OVERTURNED AT INTERSECTION OF
DWYER AND CHURCH ROADS.
&&
JPGLocal storm report, Apr 29, 3:54 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
354 PM CDT SAT APR 29 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0350 PM HAIL FLORISSANT 38.80N 90.32W
04/29/2017 E0.50 INCH ST. LOUIS MO TRAINED SPOTTER
&&
EVENT NUMBER LSX1700373
MDRLocal storm report, Apr 29, 3:56 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
356 PM CDT SAT APR 29 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0351 PM TSTM WND DMG FLORISSANT 38.80N 90.32W
04/29/2017 ST. LOUIS MO TRAINED SPOTTER
1-FOOT DIAMETER TREE TOPPLED.
&&
EVENT NUMBER LSX1700374
MDRLocal storm report, Apr 29, 3:58 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
358 PM CDT SAT APR 29 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0357 PM HAIL FLORISSANT 38.80N 90.32W
04/29/2017 E0.25 INCH ST. LOUIS MO TRAINED SPOTTER
PEA-SIZED HAIL.
&&
EVENT NUMBER LSX1700375
MDRThe office that day
Everything else NWS St. Louis, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 28, 9:14 PM CDT | River Flood Warning | LSX | Fayette | 10 days |
| Apr 28, 9:36 PM CDT | River Flood Warning | LSX | Brown | 36 days |
| Apr 28, 9:36 PM CDT | River Flood Warning | LSX | Morgan, Pike | 36 days |
| Apr 28, 9:36 PM CDT | River Flood Warning | LSX | Pike, Scott | 40 days |
| Apr 28, 10:18 PM CDT | River Flood Warning | LSX | Adams | 20 days |
| Apr 28, 10:18 PM CDT | River Flood Warning | LSX | Adams | 19 days |
| Apr 28, 10:18 PM CDT | River Flood Warning | LSX | Adams | 10 days |
| Apr 28, 10:18 PM CDT | River Flood Warning | LSX | Pike | 20 days |
| Apr 28, 10:18 PM CDT | River Flood Warning | LSX | Calhoun | 43 days |
| Apr 28, 10:18 PM CDT | River Flood Warning | LSX | Madison | 40 days |
| Apr 28, 10:18 PM CDT | River Flood Warning | LSX | Saint Clair | 16 days |
| Apr 28, 10:18 PM CDT | River Flood Warning | LSX | Jackson, Randolph | 43 days |
| Apr 29, 12:41 AM CDT | Severe Thunderstorm Warning | LSX | Randolph | 49 min |
| Apr 29, 3:53 AM CDT | Flash Flood Warning | LSX | Randolph | 22 hr |
| Apr 29, 9:58 AM CDT | Special Weather Statement | LSX | Bond | 47 min |
| Apr 29, 2:53 PM CDT | Severe Thunderstorm Warning | LSX | Calhoun | 52 min |
| Apr 29, 3:08 PM CDT | Flash Flood Warning | LSX | Adams, Calhoun, Pike | 8 hr |
| Apr 29, 3:24 PM CDT | Severe Thunderstorm Warning | LSX | Calhoun, Jersey, Macoupin, Madison | 51 min |
| Apr 29, 3:56 PM CDT | Tornado Warning | LSX | Jersey, Macoupin, Madison | 16 min |
| Apr 29, 4:42 PM CDT | Severe Thunderstorm Warning | LSX | Bond, Fayette, Macoupin, Madison, Montgomery | 48 min |
| Apr 29, 5:16 PM CDT | River Flood Warning | LSX | Brown | 7 days |
| Apr 29, 5:20 PM CDT | Flash Flood Warning | LSX | Calhoun, Greene, Jersey, Macoupin, Montgomery | 8 hr |
| Apr 29, 5:29 PM CDT | Severe Thunderstorm Warning | LSX | Bond, Clinton, Fayette, Marion, Montgomery | 61 min |
Nearby
Severe Thunderstorm Warnings in Illinois, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.